Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Wilmington, OH

August 7, 2000Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 7, 2000, 12:50 AM EDT for Montgomery County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 12:50 AM EDT (04:50 UTC)
Expired
Aug 7, 2000, 1:40 AM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:10 AM EDTThunderstorm Wind 53 MDayton, OHTrees knocked down in the southwestern part of the city. A wind gust of 62 mph was reported at the Dayton Dailey News building in downtown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS51 KILN 070450
SVRILN
OHC113-070540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1250 AM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 140 AM EDT...

* AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR EATON...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST CARROLLTON...
  TROTWOOD...
  OAKWOOD...
  NORTHRIDGE...
  MORAINE...
  KETTERING...
  DAYTON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

$$
RANDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:35 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 11:35 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON OH
1135 PM EDT SUN AUG 6 2000

REGIONAL RADAR IMGRY SHWS MCS WITH TRACKING E NR 50KTS THRU NRN OH
WITH TAIL EXTENDING SWRD FM MNN THRU IND. THIS TAIL HS DVLPD FM
OUTFLOW FM MCS COMPLEX AND IS BEING SUPPORTED BY FAVORABLE 35/40KT
LLJ. ECHOES ARE TRAINING FROM WEST TO EAST. AMS IS VRY MOIST WITH
SFC DWPTS IN MID 70S AND PW/S ARE RUNNING ARND 2.0 INCHES. ISOLD
SVR WX THREAT WL CONT BUT MAIN THREAT APPEARS TO BE HVY RAIN DUE
TO TRAINING ECHOES WITH CELLS MOVG PARALLEL TO UPR FLO. IR SATL
IMGRY SHWS COOLING TOPS OVR CNTRL IN. RAINFALL RATES OF 1.0 TO 1.5
INCHES WL LKLY CAUSE SOME FLOODING WHERE ECHOES TRAIN. WL UPDATE
ZONES WITH FFA FOR PTNS OF E CNTRL IN THRU DAY AREA INTO CMH AREA.
WL ALSO DROP CTYS ACRS NRN MIAMI VLY FM SVR TSTM WATCH NUMBER 652
WHICH EXPIRES AT MIDNIGHT.

.ILN...NONE.
RANDALL

In the hours before

Special weather statement, Aug 6, 6:56 PM EDT, 5 hours 54 minutes before
INZ050-OHZ026-034-035-042>046-051>055-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
WHITEWATER AND MIAMI VALLEYS AND CENTRAL OHIO UNTIL MIDNIGHT EDT.
A WARM...MOIST AND UNSTABLE ATMOSPHERE EXISTS OVER THE SOUTHERN
GREAT LAKES AND OHIO VALLEY. A MID LEVEL PERTURBATION TRACKING EAST
ACROSS ILLINOIS HAS RESULTED IN THE DEVELOPMENT OF A LARGE COMPLEX OF
SEVERE STORMS IN THE CHICAGO METRO AREA. THIS COMPLEX OF STORMS WILL
TRACK EAST INTO EASTERN INDIANA AND NORTHWEST AND CENTRAL OHIO LATER
THIS EVENING.

THE PRIMARY SEVERE WEATHER THREATS FROM THESE STORMS ARE SEVERE
DAMAGING WINDS AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR POSSIBLE
SEVERE WEATHER WARNINGS.

RANDALL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:04 PM EDTSevere Thunderstorm WarningILNShelby41 min
Aug 7, 12:29 AM EDTSevere Thunderstorm WarningILNPreble46 min
Aug 7, 1:10 AM EDTSevere Thunderstorm WarningILNGreene50 min
Aug 7, 1:20 AM EDTSevere Thunderstorm WarningILNClark25 min
Aug 7, 1:39 AM EDTSevere Thunderstorm WarningILNMadison36 min
Aug 7, 2:00 AM EDTSevere Thunderstorm WarningILNFranklin30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.